Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Drug Induced Perpherpherial Neruopathy?
Apr 25, 2007

Over the past 10 days Ive had some symptoms develop that may be indicative of early or mild Perpherial Neuripathy. I'm on Sustiva, Epivir, and Videx EC. I'm basically one year into meds. I started with a CD4 count of 520, 12% and a VL of about 67,000. My VL is currently undetectable and has been since month 2. My CD4 count is 725 and 30%. Ten days ago I started noticing a slight tingling and burning in my feet and once in a while in my hands. It was nothing more than an irritation at that point. Through the first 7 days I noticed that sometimes the tops of my feet feel hot and sometimes it was more of a tingling or prickling type of feeling at various places on my feet. All of this was somewhat random. It affected both feet. Being on ddI PN became a concern and I talked to my studies nurse beginning on Tuesday of this past week. I'm in clinical trial A5202. The information was passed on to my doctor who has taken a wait and see approach.

I was okay with the wait and see approach to begin with. But since Friday, the burning feeling (even though it is not bad) has been pretty constant. Anytime I have shoes on, my feet feel hot, particularly the longer I have them on. The soles of my feet are tender, particularly the ball of the foot. The heels of my hands are also somewhat tender. Ive not have any type of injury. The toes feel like they are aching from time to time. Im not bothered by this at night. When I wake up in the morning my feet feel fine for a while. So far it hasnt substantially impacted my daily activities, but I do notice it most of the time now. It was fairly mild all morning but Ive just returned from a 5 mile bike ride and the tingling/burning is much more noticeable. So I have a few questions if you have time to answer them. Does this have the sound of progression of drug induced PN? Is that something that needs to be evaluated immediately or should I continue the conversation with my ID doctor and trials nurses? If this is drug induced PN, how much time does a person have before the damage becomes irreversible? The trials nurse said that the study protocol says to just continue with mild pain. With moderate pain, stop the ddI and then restart at a lower dose. Wouldn't a lower dose possibly run a risk of allowing resistance to develop? Given the seeming progression in symptoms would your approach be at this point? Is there any other insight that you might provide?

Thanks so much for your time!

Response from Dr. Henry

I thought the nuke backbone in ACTG 5202 was either Truvada or Epzicom-both of those should have less of a risk for peripheral neuropathy than ddi (Videx). The symptoms you describe could be early peripheral neuropathy though in my experience the involvement of the feet is even more predominant than hand/finger involvement in the early stages. Your symptoms warrant an evaluation by your HIV specialist and possibly a neurologist to sort out possible causes. KH



Previous
Side Effects
Next
responding to treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement